Recovery from invega

I’m feeling desperate today and thought I’d start another thread about recovery from the injection Invega instead of necro-ing an old one.

I had two shots about a week apart - one was a booster shot - and I’m due for the next shot in 6 days but I’ve experienced what feels like a chemical lobotomy, which I’m hoping wears off after next week, but after reading forums including this one I am scared that I have permanent brain damage. I feel so different mentally, I can barely think of anything to say, my head feels empty, I feel slight pressure in my head like my brain is in a vice, I’m slow processing social interactions and I have difficulty reading and even speaking, now I stutter… did anyone who specifically experienced cognitive impairment from Invega, manage to recover and heal from it? I am worried that people who claim to recover their former level of cognitive functioning / former intelligence are exaggerating or misremembering what it felt like before, if that makes sense. Thank you for reading, I am feeling quite alone and appreciate anyone who reads this cry for help, lol. P.S. I’ve told my psychiatrist about my concerns and he basically just told me to accept it but I can’t, I really value being “smart” and conversational so it’s hard to let go of any IQ points… thanks again for your time

3 Likes

I’ve been on invega for 8 years. I’d really like to know the answers to your questions too, I have yet to find the answers. I hope to one day recover from this god awful drug.
Wishing you good health and recovery.

3 Likes

I took invega I think. Didn’t get the shot. I didn’t like it. I never understood “recovery” from these types of meds threads…

Thank you very much and same to you. Do you plan on quitting it?
@anon28145038 Have you experienced lowered focus or concentration on APs? I understand it’s repetitive but I’m perseverating / feeling frustratingly slow today and just wanted to vent to a group of people who might understand what I’m going through. The “recovery” part = I want to recover my former cognitive functioning. I think maybe there’s a category of people like me who can’t handle Invega and get adverse side effects and others who don’t

3 Likes

I plan on at least lowering it if not coming off it completely and substituting with a anti depressant like prozac or paxil. Those would keep me under control while possibly at the same time offering me some relief from cognitive decline and maybe some other symptoms.

1 Like

I think it’s both: the meds and the illness. Some meds enhance certain things. Some are treatment resistant. I like Vraylar. Check it out.

1 Like

I hope you’re able to taper safely, I would much rather be on an antidepressant than an AP. Have you ever tried going off Invega in those 8 years and if so, how did that go for you? I’ve heard psychiatrists are supposed to put people on “medication vacations” periodically - does that apply to APs too?

@anon28145038 thanks for the recommendation. I would almost rather the cognitive impairment come from the disease rather than Invega, but from what I understand about APs they effectively ■■■■■■/slow down cognitive functioning, and Invega seems to affect people more permanently?

2 Likes

I’ve never had a psychiatrist give me a medication vacation lol. I’ve tried lowering several times during these 8 years. Basically I get paranoid and violent whenever I lower it. When I was a teen and on anti depressants those kept me level headed and under control. I didn’t like it then but I would prefer to be on a antidepressant now rather than a AP.

2 Likes

Oh sorry for my dumb question, I am fairly new to APs. And I’m sorry to hear, I’m worried about symptoms returning if I go off it but I wonder how much would be “withdrawal” from the drug itself, and even itself out…

Invega didn’t do that to me but other drugs did. Ultimately, my pdoc and I agreed it just wasn’t the right med for me. Maybe ask your pdoc if you can try something else.

1 Like

Thanks for the advice. Can I ask if you like your current medication? You’re able to socialize the same as before, focus and think and regain cognitive functioning?

Yes. I like Loxapine. I can think and focus. But according to others in my life, I’m still delusional

1 Like

I had a lot of negative side effects from my invega shots, and since the half life of the injection is so long I felt like they were permanent for sure. It took a good 6 months before they were completely gone, and I didn’t feel them go away partially until about 3 months from my last shot. I really recommend taking the pill form instead, unless you’re not med compliant and therefore need some sort of court ordered injection. The half life of pills is a lot shorter which is good in case you ever need to come off it.

1 Like

Thank you so much for your response, it gives me hope!! in the future I will only ever take pills, I’ve learned my lesson. Did you experience the same side effects as me? I’m 29 so not young and hoping this is not permanent for me. Thank you again for sharing your experience.

@ZmaGal don’t listen to them, I’m sure you’re fine, I am learning that I need to trust more in myself and less in those who didn’t see / care to see the logic behind my “delusions”. Anyway thank you for sharing

3 Likes

I primarily got a side effect called akathisia, which causes you to walk in circles out of a sense of horrible restlessness. There was some cognitive impairment too, but it wasn’t the most distressing thing. Honestly Seroquel also made me feel that way, although the Zyprexa I’m on now doesn’t make me feel cognitively impaired at all. Different meds affect different people in different ways though.

It sucks having to try different antipsychotics and going through ones that make you feel worse than before you took them, but it’s worth it because eventually you will land on one that makes you feel a lot better with either mild or no side effects. It took me a little over a year of trial end error with 5 different antipsychotics (the fifth one works a lot better than any of the previous ones) before landing on the one I’m on now.

2 Likes

huh. your doctors shouldn’t tell you to accept it. my doctor took me off invega because of my side effects. your doctor is just cruel. my doctor wants me to improve. i don’t know why yours is different. but as far as i know there’s people who’ve noticed that they gained their pleasures and feelings back around 5-6 months but are still left with some side effects. i’ve seem so far that people recover in 5-18 months. it depends on your age, weight, metabolism, and health. there’s anomalies of 5 years or more though

1 Like

https://www.thelancet.com/article/S0140-6736(19)31135-3/fulltext

This might help you decide which antipsychotic to take, rexulti seems to be the best in the graph for anticholinergic side effects.

You can try lumateperone if your state has it

1 Like

What side effevts did you endure? Ive had disorganized thinking ever since invega

1 Like

The only side effect I got from Invega was akathisia. I couldn’t sit still. I had to keep moving, mostly pacing in circles. I watched movies standing up. Invega in its shot form can stay in your body for several months, as opposed to the pill which stays there for just a few days.

After 6 months, I finally felt some relief. Took another 6 months for it to go away completely. Now I take Zyprexa in pill form. 20mg gave me akathisia, so did 10mg. When we went from 10mg to 7.5mg the akathisia went away. I’ve been on 7.5mg daily for over a year now with no akathisia.

2 Likes

I took Invega Sustenna for almost a year. I never got relief from the side effects until about three months after my last shot. It was never worth it to me. I hated every minute of it. When I eventually found Geodon it was like my miracle med. this isn’t to say Invega can’t work for you, just for me the side effects vs the positive effects weren’t worth it.

3 Likes